Try it
Anaesthesia · Blood transfusion: acute reaction
Sample itemMinutes after a mismatched blood transfusion, a patient develops fever, flank pain, hypotension and haemoglobinuria. What reaction is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Acute haemolytic transfusion reaction
ABO incompatibility causes rapid intravascular haemolysis through preformed antibodies and complement. Stop the transfusion immediately and maintain supportive care while investigating.
Option by option
A. Delayed haemolytic reaction
Delayed reactions occur days to weeks later.
B. Transfusion-associated circulatory overload
TACO produces pulmonary oedema and hypertension from volume overload.
C. Febrile non-haemolytic reaction
Febrile non-haemolytic reactions do not usually cause haemoglobinuria and shock.
D. Acute haemolytic transfusion reaction (correct)
Correct. Immediate haemolysis with shock and haemoglobinuria is classic ABO mismatch.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…